Heavy Snow, Wallowa County
- When
- February 16, 8:00 PM PST to February 17, 9:00 AM PST
- Where
- Wallowa County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
Snow began at 5 pm and accumulated to 12 to 14 inches in the Joseph area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Snow began at 5 pm and accumulated to 12 to 14 inches in the Joseph area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 16, 2:55 PM PST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 255 PM PST THU FEB 16 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...COLD AIR HAS BEGUN FILTERING IN TO THE REGION AS AN ARCTIC COLD FRONT IS MOVING THROUGH THE REGION AND IS ROUGHLY ALONG THE BASE OF THE BLUE MOUNTAINS AT THIS TIME. THE REAL PUSH OF COLD AIR SHOULD START TAKING PLACE THIS EVENING AS PRESSURE GRADIENTS TIGHTEN UP BETWEEN HIGH PRESSURE ASSOCIATED WITH THE COLDER AIR AND LOWER PRESSURE OFF OUR COAST. THIS WILL KICK UP BREEZY NORTH TO NORTHEAST WINDS TO CARRY THE COLDER AIR INTO THE AREA. THE ARCTIC AIR IS QUITE DRY BUT AS THE AIR BEGINS TO ENCOUNTER UPLIFT ALONG THE BLUE MOUNTAIN FOOTHILLS..THE BLUE MOUNTAINS THEMSELVES...THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON AND THE DESCHUTES PLATEAU...INTERACTION WITH MOISTURE ALREADY IN PLACE SHOULD ALLOW SNOW SHOWERS TO OCCUR TONIGHT AND TOMORROW MORNING...ALTHOUGH AMOUNTS SHOULD BE FAIRLY LIGHT. THE MOST FAVORED AREAS WILL BE IN WALLOWA COUNTY WHERE THE NORTHEAST WINDS ARE BEST FOR DECENT SNOWFALL AND IN CENTRAL OREGON...BUT AMOUNTS WILL BE 2 TO 3 INCHES OR LESS. MUCH OF THE REST OF THE AREA MAY SEE SNOW FLURRIES. LOW TEMPERATURES WILL DROP TO 10 TO 15 IN THE COLUMBIA BASIN AND AS LOW AS 5 BELOW ZERO IN THE COLDEST MOUNTAIN LOCATIONS. RECORD LOW TEMPERATURES ARE POSSIBLE IN A NUMBER OF LOCATIONS. IN ADDITION...BREEZY WINDS BEHIND THE FRONT WILL CREATE VERY LOW WIND CHILLS...ESPECIALLY IN THE MOUNTAINS...BUT WILL NOT QUITE REACH WIND CHILL ADVISORY CRITERIA. FRIDAY WILL SEE AN END TO THE PRECIPITATION EXCEPT IN THE VERY SOUTHERN PORTIONS OF THE AREA. TEMPERATURES WILL FALL INTO THE 20S IN LOWER LYING AREAS AND IN THE TEENS IN THE MOUNTAINS. FRIDAY NIGHT WILL BE ANOTHER COLD ONE AS TEMPERATURES DROP ANOTHER 2 TO 3 DEGREES FROM THURSDAY NIGHT. ONCE AGAIN RECORD LOW TEMPERATURES WILL BE WIDESPREAD...MORE SO THAN TONIGHT. WINDS WILL BE FAIRLY LIGHT SO WIND CHILLS WILL BE LESS OF A PROBLEM. SATURDAY WILL BE DRY AND SHOULD SEE A WARM UP BEGIN AS THE AIR MASS MODERATES AND TEMPERATURES REBOUND 5 OR SO DEGREES. THE DRY AND WARMING TREND WILL CONTINUE INTO SATURDAY NIGHT. 83 .LONG TERM...SUNDAY THROUGH THURSDAY...THE REMNANTS OF THE COLD UPPER LOW OVER THE GREAT BASIN LOOKS TO FILL AND SHIFT EAST SUNDAY. AS A RESULT MOISTURE DECREASES AND CHANCES OF PRECIPITATION WILL BE LIMITED TO A FEW HIGH MOUNTAIN PEAKS IN CENTRAL OREGON SUNDAY AND SUNDAY NIGHT. UPPER FLOW BECOMES WEST-NORTHWEST TO NORTHWEST STARTING MONDAY...AND THIS PATTERN LOOKS TO HOLD THROUGH THURSDAY. THIS WOULD RESULT IN MODERATING TEMPERATURES...THOUGH THEY PROBABLY WILL STILL BE A BIT BELOW SEASONAL. ALSO COULD SEE SOME FAST MOVING SYSTEMS CROSS THE REGION. THESE SYSTEMS WOULD MOST LIKELY AFFECT THE MOUNTAINS AND OTHER FAVORED UPSLOPE AREAS...WHILE FAVORED DOWN SLOPE AREAS WOULD STAY MOSTLY DRY. THUS HAVE FORECAST THAT INDICATES SLIGHT CHANCE TO LOW CHANCE POPS OVER MOST OF THE MOUNTAINS...WITH DRY CONDITIONS ELSEWHERE...MONDAY THROUGH THURSDAY. 90 && .AVIATION...AT KYKM...KPSC...KALW...KPDT AND KDLS...A COLD FRONT CONTINUES TO MOVE THROUGH NORTHERN OREGON THIS AFTERNOON. STILL EXPECT CEILINGS TO GENERALLY RUN BETWEEN 4500 AND 9000 FEET AGL THROUGH THIS EVENING WITH SKIES SCATTERING AT MOST OF THESE SITES AFTER MIDNIGHT. UPSLOPE MAY KEEP LOW VFR CONDITIONS GOING AT KPDT THROUGH FRIDAY MORNING. PRECIP WILL BE LIMITED TO A FEW FLURRIES OR ISOLATED SNOW SHOWERS DUE TO POST FRONTAL UPSLOPE AFFECTS THIS EVENING. VISIBILITIES COULD BRIEFLY (FOR 1 HOUR OR LESS) GO TO MVFR IF A HEAVIER SNOW SHOWER MOVES OVER ONE OF THESES SITES. AT KRDM...EXPECT VFR CONDITIONS INTO EARLY EVENING...THEN THE COLD FRONT WILL MOVE THROUGH THIS LOCATION. LOW END VFR WITH SOME FLURRIES OR ISOLATED SNOW SHOWERS WILL ACCOMPANY THE FRONT. THERE COULD BE A PERIOD OF MVFR CEILINGS AND AN INCREASED CHANCE OF A SNOW SHOWER FROM AROUND MIDNIGHT THROUGH THE EARLY MORNING HOURS DUE TO UPSLOPE AFFECTS. 90 && .PRELIMINARY POINT TEMPS/POPS... PDT 12 23 10 28 / 30 10 0 0 ALW 12 25 12 29 / 30 10 10 10 PSC 11 27 8 32 / 10 10 0 0 YKM 13 27 7 33 / 20 10 0 0 HRI 11 26 8 31 / 10 10 10 10 ELN 8 26 5 32 / 20 10 0 0 RDM 5 19 0 26 / 30 30 20 20 LGD 11 20 7 25 / 50 20 10 10 5J0 9 22 5 28 / 20 20 10 10 DLS 14 30 11 35 / 20 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 83/90/90
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU FEB 16 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171500-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PST THU FEB 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
EXTREME COLD
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
AN ARCTIC FRONT WILL CROSS THE AREA TODAY AND TONIGHT...BRINGING
VERY COLD AIR TO THE REGION. OVERNIGHT LOWS TONIGHT WILL BE BELOW
ZERO IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED
WITH THE FRONT THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXTREME COLD FRIDAY AND SATURDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-
JOHN DAY HIGHLANDS
COLD AIR WILL PREVAIL THROUGH THE WEEKEND...WITH LOWS BELOW ZERO
IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. HIGH TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS
MOST LOCATIONS. THE COLD AIR WILL LINGER INTO EARLY NEXT WEEK BEFORE
A SLOW WARMUP BEGINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492903.